Statins side effects: Gastrointestinal issues to look out for including flatulence

Statins are one of the most widely prescribed drugs in the world with around seven to eight million adults in the UK taking them.

They are commonly prescribed to people who have high cholesterol or survived a stroke, heart attack or peripheral artery disease.

The drug can typically cause mild side effects, if any, but these drugs can, rarely, cause significant, and even life threatening, adverse effects.

A recent study published in The Lancet and presented at the European Society of Cardiology Congress revealed most (90%) of the muscle pain reported was not caused by statins.

However, digestive and gastrointestinal side effects have been noted in patients.

Flatulence
“Unfortunately, one of the most common side effects [of statins] is flatulence, which occurs in up to 5% of patients taking statins,” said doctor Mark Babyatsky.

He added: “It may help to reduce other sources of extra gas by drinking fewer carbonated beverages and eating smaller portions of food more slowly to reduce swallowed air.

“In addition, taking over-the-counter digestive aids containing simethicone may help.

“Activated charcoal also absorbs excess gas and can be taken in a form that is coated with simethicone.”

Stomach ulcers
In a study published in the National Library of Medicine, atorvastatin-induced gastric ulceration was investigated.

Gastric ulceration are stomach ulcers which are open sores that develop on the lining of the stomach.

The research involved a 41-year-old man who started on atorvastatin taking 20mg daily.

Three months after initial use the man began complaining of sever epigastric pain which frequently woke him up at night.

Ultrasound of his upper abdomen revealed a normal gall bladder and a thickened gastric was suggestive of gastritis.

Further examination of gastric biopsies revealed superficial ulcers which are associated with haemorrhages and acute inflammation.

“Atorvastatin-induced gastric ulceration seemed to be the most probable diagnosis, noted the study.

Doctors discontinued his atorvastatin with the patient being put on rabeprazole 20 mg daily for a total of six weeks and had a quick relief from symptoms.

He was then put on simvastatin of 20 mg once daily with no adverse effects during a three-year follow-up.

The study noted other gastrointestinal side effects from the drug which include constipation, flatulence and abdominal pain.

“To our knowledge, this is the first report about gastric ulcerations caused by atorvastatin and it further reinforces the fact that statins may cause gastric ulcers,” concluded the study.

Other common statin side effects
Commonly reported effects from statins include:

  • Headache
  • Dizziness
  • Feeling sick
  • Feeling unusually tired or physically weak
  • Digestive system problems, such as constipation, diarrhoea, indigestion or farting
  • Muscle pain
  • Sleep problems
  • Low blood platelet count

Your doctor should discuss the risks and benefits of taking statins if they’re offered to you.

“The risks of any side effects also have to be balanced against the benefits of preventing serious problems,” states the NHS.

The national health body continued: “A review of scientific studies into the effectiveness of statins found around 1 in every 50 people who take the medicine for five years will avoid a serious event, such as a heart attack or stroke, as a result.”